Oklahoma, 2021Flood in Oklahoma, May 21 to 24, 2021
May 21 to 24, 2021 · NWS TSA · 1 event in 1 county or zone
Multiple rounds of thunderstorms over a several day period resulted in widespread two to four inch rainfall across much of northeastern Oklahoma, with locally up to six inches occurring. This widespread, heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of thunderstorms over a several day period resulted in widespread two to four inch rainfall across much of northeastern Oklahoma, with locally up to six inches occurring. This widespread, heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 21, 1:56 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, May 21, 1:56 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
256 AM CDT Fri May 21 2021
.DISCUSSION...
An active weather pattern will persist across the region through
at least the end of next week, with daily shower and thunderstorm
chances continuing.
Early this morning, scattered showers continue across areas along
and east of Highway 75, although the overall coverage has recently
been on a downward trend that should continue through mid morning.
A largely diurnal increase in coverage can be expected today, as
well as the development of isolated to scattered thunderstorms,
with the focus remaining across eastern portions of the forecast
area.
Tonight and into tomorrow, the ridging currently extending across
the eastern third of the country will expand westward, shifting
the shower and thunderstorm focus to western sections of the
forecast area through the early part of next week. Afternoon
temperatures will also be on the increase accordingly with the
increasing mid level heights. Near to just above normal highs will
be likely.
The overall flow pattern will flatten some mid to late week as the
western trough eventually begins to move northeastward, keeping
periodic shower and thunderstorm chances over the area as
afternoon/evening activity moves off the High Plains. Severe
weather chances will remain fairly low through much of the week,
but an increase in the potential can be expected toward mid to
late week, as more instability develops and the upper jet moves
closer to the area. Temperatures should remain near to just above
normal during this period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 67 77 67 / 40 40 60 30
FSM 75 65 83 65 / 60 50 20 10
MLC 75 66 77 66 / 50 50 50 30
BVO 76 67 77 65 / 40 40 60 30
FYV 72 65 81 62 / 60 40 20 10
BYV 72 63 82 62 / 60 30 10 10
MKO 74 65 78 65 / 50 40 50 20
MIO 75 66 79 64 / 50 40 40 20
F10 75 66 77 65 / 40 50 60 30
HHW 74 66 76 65 / 60 60 50 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
LONG TERM....22
Hazardous weather outlook, May 20, 4:01 PM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CDT Thu May 20 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CDT Thu May 20 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Limited.
AREA...Far Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon into Early Evening.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Far Eastern Oklahoma and Northwest Arkansas.
ONSET...This Afternoon into Early Evening.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered showers continue to affect parts of eastern Oklahoma and
western Arkansas this afternoon as a mid level shortwave tracks
over the region. Overall severe and even lightning potential
remain low with this activity with maybe just a stray strike or
two across far eastern Oklahoma and western Arkansas where there
is at least some instability. Favorable low level wind fields have
led to a few of these shower showing signs of rotation and a
brief tornado/landspout cannot be ruled out across far eastern
Oklahoma and western Arkansas through the early evening hours.
Severe potential will lessen after sunset as the mid level wave
exits the region, though spotty showers will continue to linger
around the area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Shower and thunderstorm chances are possible Friday as the main
upper level low pressure finally exits to the northeast. Chances
also continue into the weekend before a ridge of high pressure
expands westward into the region. The greater potential for
precipitation looks to be across parts of eastern Oklahoma mainly
during the daytime hours Saturday into Monday. The western portion
of a ridge of high pressure sets up over the region into the first
part of next week with warming temperatures and gusty winds.
Another low pressure system is forecast to approach the Plains
around the middle part of next week with additional shower and
thunderstorm chances returning to eastern Oklahoma and northwest
Arkansas.
weather.gov/tulsa contains additional information.
Flood, Ottawa
- When
- May 21, 3:15 AM CST to May 24, 6:00 AM CST
- Where
- Ottawa County, 2.85 mi ENE of Narcissa to 2.98 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.810, -94.880
The Neosho River near Commerce rose above its flood stage of 15 feet at 4:15 am CDT on May 21st. The river crested at 18.31 feet at 11:15 am CDT on the 23rd, resulting in moderate flooding. Low-lying areas around Miami were flooded, including Riverview Park, and Highway 125 near the Fairgrounds was flooded. The river fell below flood stage at 7:00 am CDT on the 24th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Puerto Rico, May 21 to 23, 2021$12,000 · 1 in hail · 13 events
- Dust Storm and High Wind in Arizona, May 21, 202159 kt wind · 7 events
- Hail and Damaging Wind in Colorado, May 21, 20211 in hail · 4 events
- Hail in Nebraska, May 21, 20211.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, May 21, 202170 kt wind · 3 events
- Damaging Winds in Colorado, May 21, 202170 kt wind · 2 events
- Heavy Snow in Nevada, May 21 to 22, 20212 events
- Heavy Snow in Colorado, May 21, 20211 event
- Damaging Wind in South Dakota, May 21, 202156 kt wind · 1 event
- Winter Weather in Idaho, May 21, 20211 event
- Wildfire in Florida, May 21, 20211 event
- High Wind in Utah, May 21, 202154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958764.